Chapter 28: Movement Disorders
A 60-year-old man is brought in by his family for a dementia evaluation. The patient is no longer able to feed himself without assistance. On examination, he demonstrates bradykinesia, left-sided rigidity, postural instability, and apraxia. The patient frequently raises his left arm into the air but appears unaware of this action. A brain MRI shows cortical atrophy that is greater on the right than the left. Which of the following is the most likely diagnosis?
A. Frontotemporal dementia
B. Dementia with Lewy bodies (DLB)
C. Progressive supranuclear palsy
D. Parkinson disease with dementia
E. Parkinsonism plus apraxia or other asymmetric cortical signs is classic for corticobasal syndrome (CBS). The patient does not have the classic features of any of the other disorders. This vignette describes the classic alien limb phenomenon. Disproportionate lateralized atrophy on brain imaging can also be seen in CBS.
A 55-year-old woman presents with 4 months of tremor that affects both upper extremities and is present “most of the time.” She has a 15-year history of type 2 diabetes and hypertension. Medications are insulin, lisinopril, hydrochlorothiazide, and metoclopramide. On exam, her speech and mental status are normal. She has a paucity of facial expression, slow movements, and mild bilateral upper and lower extremity rigidity. Motor strength is normal, but sensory exam reveals distal pinprick loss. There is a 4-Hz resting tremor in both upper extremities that disappears with voluntary movement. Which of the following is the most likely diagnosis?
B. Drug-induced parkinsonism
C. Multiple system atrophy
D. Parkinson disease (PD)
B. This is drug-induced parkinsonism from metoclopramide, which potently antagonizes central dopamine. Even without knowledge of the offending medication, parkinsonism that was symmetric at onset should be a clue because idiopathic Parkinson disease is nearly always unilateral at onset. There are no atypical features to suggest a Parkinson-plus disorder.
A 65-year-old man initially developed a left upper extremity resting tremor with mild left upper extremity rigidity and was diagnosed with PD. He returns for follow-up, and his wife reports that although his tremor is improved, he has been spending hours each day on the computer playing online poker. He has spent thousands of dollars, and this is creating significant stress for the family. Which of the following medications is the most likely culprit for causing this problem?
D. The patient has dopamine dysregulation syndrome, resulting in an impulse-control disorder. This phenomenon is a problematic side effect of the dopamine agonists, which include pramipexole, ropinirole, and rotigotine.
A 20-year-old woman presents for evaluation of a problem with gait. She reports that she has walked with a limp since at least 9 or 10 years old. She occasionally feels that her calves are cramping, and she is noted to have a dystonic inversion of her right foot when she walks. She feels the symptoms usually worsen over the course of the day. She has some parkinsonism manifested as mild rigidity in her legs with mild bradykinesia of rapid toe tapping. Eye movements and all exams of the upper extremities are normal. She has no family history of any such condition. What should be done next to confirm the diagnosis in this patient?
A. Empiric trial of carbidopa/levodopa
B. Magnetic resonance imaging of the brain
C. Routine electroencephalogram
D. Genetic testing for Huntington disease (HD)
E. Electromyography of the gastrocnemius muscle
A. Young-onset dystonia with parkinsonism should prompt consideration of dopa-responsive dystonia, even with no family history. Because autosomal recessive mutations causing dopa-responsive dystonia are common, a positive family history may not be present. Huntington disease presenting at this young age would almost certainly have a positive family history and impairment of eye movements. If dopa-responsive dystonia is a consideration, the patient should undergo a trial of carbidopa/levodopa.